Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 207, NWS Aberdeen, SD

August 23, 2011Grant County, Roberts County, South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2011, 2:33 AM CDT for Grant County, Roberts County, South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 2:33 AM CDT (07:33 UTC)
Expired
Aug 23, 2011, 3:15 AM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 160 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:54 AM CDTTSTM WND GST 57Ortonville, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2620 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS53 KABR 230733
SVRABR
MNC011-155-SDC051-109-230815-
/O.NEW.KABR.SV.W.0207.110823T0733Z-110823T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
233 AM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
  EASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 315 AM CDT

* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  YANKEETOWN...OR 16 MILES SOUTHEAST OF SISSETON...MOVING SOUTHEAST  
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN BROOKS AROUND 240 AM CDT...
  COLLIS AROUND 245 AM CDT...
  CLINTON...LAGOONA BEACH...GRACEVILLE AND MILBANK AROUND 250 AM
  CDT...
  ORTONVILLE AND BIG STONE CITY AROUND 255 AM CDT...
  ARTICHOKE AROUND 310 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4519 9618 4522 9628 4525 9632 4525 9641
      4526 9644 4513 9644 4524 9720 4581 9676
      4563 9624 4542 9623 4541 9611 4519 9610
TIME...MOT...LOC 0732Z 291DEG 41KT 4550 9676
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
2 follow-up statements
712 
WWUS53 KABR 230754
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
254 AM CDT TUE AUG 23 2011

MNC011-155-SDC051-109-230815-
/O.CON.KABR.SV.W.0207.000000T0000Z-110823T0815Z/
TRAVERSE MN-BIG STONE MN-ROBERTS SD-GRANT SD-
254 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
GRANT...SOUTHEASTERN ROBERTS...BIG STONE AND SOUTHEASTERN TRAVERSE
COUNTIES UNTIL 315 AM CDT...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CLINTON...OR 8 MILES NORTH OF
ORTONVILLE...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTICHOKE AROUND 310 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4519 9618 4522 9628 4525 9632 4525 9641
      4526 9644 4513 9644 4522 9703 4570 9644
      4563 9624 4542 9623 4541 9611 4519 9610
TIME...MOT...LOC 0754Z 291DEG 41KT 4541 9643
WIND...HAIL 60MPH <.75IN

$$
PARKIN
269 
WWUS53 KABR 230815
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT TUE AUG 23 2011

MNC011-155-SDC051-109-230825-
/O.EXP.KABR.SV.W.0207.000000T0000Z-110823T0815Z/
TRAVERSE MN-BIG STONE MN-ROBERTS SD-GRANT SD-
315 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT...SOUTHEASTERN
ROBERTS...BIG STONE AND SOUTHEASTERN TRAVERSE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4519 9618 4522 9628 4525 9632 4525 9641
      4526 9644 4513 9644 4522 9703 4570 9644
      4563 9624 4542 9623 4541 9611 4519 9610
TIME...MOT...LOC 0815Z 291DEG 41KT 4532 9611

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:23 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 8:23 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT MON AUG 22 2011

.UPDATE...

PER WATER VAPOR LOOP...NICE LOOKING S/W IS MOVING EAST/SE ACROSS NORTH
DAKOTA WITH THUNDERSTORMS FORMING ON THE LEADING EDGE/LEFT EXIT
REGION OF MID LEVEL JET. THESE STORMS MAY SLIDE INTO NORTHEAST
SOUTH DAKOTA AND WESTERN MINNESOTA LATE TNT...MAINLY EAST OF THE
JAMES VALLEY. THAT SAID KABR 00Z SOUNDINGS HAD A PRETTY GOOD CAP
SO ANY ACTIVITY WILL HAVE TO BE FAIRLY HIGH BASED OVERNIGHT. LLJ
IS ALSO FOCUSED LATE TNT OVER MINNESOTA SO ANY UPSCALE GROWTH OF
CONVECTION OVER NORTH DAKOTA SHOULD RESULT IN AN MCS MOVING E/SE
ACROSS MINNESOTA OVERNIGHT ALONG EDGE OF EML CAP. LOW TEMPS LOOK
FINE.

&&
.PREVIOUS DISCUSSION...

.SHORT TERM...THROUGH THURSDAY MORNING

INTERESTING WEATHER EXPECTED FOR THE DAKOTAS THROUGH NEXT 48
HOURS. HAVE TWO WEAK YET DISTINCT SHORTWAVES...ONE PASSING THOUGH
THE EASTERN CWA...ANOTHER IN MONTANA. H7 TEMPERATURES RUNNING IN
THE LOW TEES...THUS THE CAP HAS SO FAR OVERWHELMED OUR CHANCES FOR
CONVECTION...DESPITE VERY WARM/HUMID CONDITIONS AND SEVERAL WEAK
BOUNDARIES. ALSO WATCHING A DRY LINE DEVELOP IN THE WESTERN
DAKOTAS...WHERE DEWPOINTS HAVE FALLEN INTO THE 40S AND 50S. AS THE
EVENING PROGRESSES...AN ISOLATED STORM OR TWO COULD STILL FORM
AHEAD OF THE WAVES OR ALONG THE BOUNDARIES/DRY LINE...PROGRESSING
EAST OVERNIGHT. STORM ENVIRONMENT FEATURES STEEP LAPSE RATES
ALOFT. BREEZY CONDITIONS POSSIBLE AS WELL OVERNIGHT FOR THE
SISSETON HILLS AS LOW LEVEL JET FORMS ACROSS THE EAST TO SUPPORT
CONVECTION INTO MINNESOTA. FOR TUESDAY...WARM MID LEVEL
TEMPERATURES AND A SHALLOW INVERSION...ALONG WITH A DRY LOW LEVEL
AIRMASS IN WESTERLY FLOW SUGGESTS A RAPID WARM UP AND HIGH
TEMPERATURES BORDERING THE CENTURY MARK. WILL ALSO SEE VERY LOW
HUMIDITY IN THE AFTERNOON WITH GUIDANCE DEWPOINTS FALLING INTO THE
30S AND 40S WEST RIVER. A COLD FRONT WILL FOLLOW LATE
TUESDAY...FORCING TEMPERATURES BACK TO NORMAL FOR WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY

A RATHER PROGRESSIVE WEATHER PATTERN IS EXPECTED FOR THE NORTHERN
PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST.

THE PERIOD BEGINS WITH A SURFACE HIGH PRESSURE SLIDING EAST OF THE
REGION WHICH WILL ALLOW FOR SOUTHERLY WINDS ACROSS THE WESTERN
DAKOTAS. THE SOUTHERLY WINDS WILL BRING ADDED LLM AND WHEN
COMBINED WITH A PASSING MID LEVEL TROF WILL RESULT IN A SCHC FOR
SHOWERS AND THUNDERSTORMS ON THURSDAY NIGHT AND FRIDAY. A CANADIAN
HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND FRONT ON FRIDAY
NIGHT BEFORE SHIFTING EASTWARD BY SATURDAY NIGHT.

BY SATURDAY NIGHT A RATHER UNSEASONABLY STRONG STORM SYSTEM
APPROACHES THE REGION FROM THE WEST. A SW LLJ AND WAA WILL BRING A
CHC FOR SHOWERS AND THUNDERSTORMS FOR SATURDAY NIGHT. THEN BY
SUNDAY A STRONG COLD FRONT IS PROGGED TO SWEEP ACROSS THE REGION
AND WILL BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGH
TEMPERATURES ON SUNDAY WILL LIKELY STRUGGLING TO REACH THE MID
70S. MONDAY COULD BE JUST AS COLD IF NOT COLDER THEN SUNDAY AS
TEMPS AT H85 ONLY WARM INTO THE UPPER SINGLE DIGITS TO THE MID
TEENS.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED OVERNIGHT EXCEPT FOR A SLIGHT CHANCE
OF A THUNDERSTORM OR EARLY MORNING MVFR FOG. THE HIGHEST
PROBABILITIES FOR THUNDERSTORMS WILL EXIST AT KABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...CONNELLY
LONG TERM...SD
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 22, 5:58 AM CDT, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
558 AM CDT MON AUG 22 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
558 AM CDT MON AUG 22 2011 /458 AM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE TODAY. ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE TONIGHT. AT THIS TIME...NO SEVERE
WEATHER IS EXPECTED AT THIS TIME. HEAT INDICES APPROACH 100
DEGREES THIS AFTERNOON OVER PORTIONS OF CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Special weather statement, Aug 23, 1:54 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
154 AM CDT TUE AUG 23 2011

SDZ007-008-011-230730-
DAY-MARSHALL-ROBERTS-
154 AM CDT TUE AUG 23 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
MARSHALL...NORTHEASTERN DAY AND WESTERN ROBERTS COUNTIES UNTIL 230 AM
CDT...

AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
VEBLEN TO EDEN TO 5 MILES NORTH OF HOLMQUIST...MOVING EAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE ROSLYN...CLAIRE CITY...
GRENVILLE...PICKEREL LAKE STATE PARK...WAUBAY WILDLIFE REFUGE...
SISSETON...NEW EFFINGTON...WAUBAY...VICTOR...RUDEBUSCH CORNER AND
PEEVER.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:53 AM CDTSevere Thunderstorm WarningABRBrown37 min
Aug 23, 1:15 AM CDTSevere Thunderstorm WarningABRBrown, Marshall45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.